Thunderstorm Wind, Chesterfield
- When
- September 4, 8:00 PM EST
- Where
- Chesterfield County, 1 mi SW of Bensley
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.417, -77.450
Few trees down in Drewrys Bluff area.
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 4, 6:28 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 728 PM EDT WED SEP 4 2002 UPDATED FCST TO ADD RAIN CHCS FROM LOUSA TO HANOVER AND TAPPAHANNOCK...ALONG THE DEW PT GRAD...WHERE THERE IS A LTL ENHNCD LLVL FOCUS. .AKQ... MD...NONE. NC...NONE. VA...NONE. NS
VAZ070-080-081-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 421 PM EDT WED SEP 4 2002 ...THUNDERSTORMS ARE DEVELOPING IN CHESTERFIELD AND DINWIDDIE COUNTIES... AT 420 PM...ISOLATED THUNDERSTORMS AROUND CHESTERFIELD AND JUST WEST OF PETERSBURG...ARE MOVING SOUTHEAST AT 20 MPH. AREAS FROM CHESTER...TO COLONIAL HEIGHTS...PETERSBURG...HOPEWELL AND PRINCE GEORGE CAN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS THROUGH 530 PM. NOT EVERYONE WILL SEE THE RAIN...BUT THERE COULD BE LOCALLY HEAVY DOWNPOURS. WIND GUSTS TO 35 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
VAZ070-071-081-082-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 511 PM EDT WED SEP 4 2002 ...THUNDERSTORMS FROM THE RICHMOND AIRPORT TO PRINCE GEORGE...WILL TRACK INTO CHARLES CITY AND NEW KENT THROUGH 6 PM... AT 510 PM...SCATTERED THUNDERSTORMS EXTENDED FROM EASTERN HENRICO COUNTY THROUGH EXTREME EASTERN CHESTERFIELD COUNTY...INTO PRINCE GEORGE. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE SCATTERED STORMS WILL TRACK INTO NEW KENT AND CHARLES CITY COUNTIES THROUGH 6 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
VAZ049-062-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EDT WED SEP 4 2002 ...AN ISOLATED THUNDERSTORM ALONG THE LOUISA...GOOCHLAND COUNTY BORDER SHOULD DISSIPATE BY 730 PM... AT 645 PM...RADAR SHOWED AN ISOLATED THUNDERSTORM ALONG THE LOUISA...GOOCHLAND COUNTY BORDER...MOVING EAST AT 15 MPH. THIS STORM WILL DISSIPATE BY 730 PM...AS IT APPROACHES WESTERN HENRICO AND HANOVER COUNTIES. LOCALLY HEAVY DOWNPOURS AND LIGHTNING CAN BE EXPECTED IN THE THUNDERSTORM. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
VAZ093-094-050045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 741 PM EDT WED SEP 4 2002 ...THUNDERSTORMS AROUND NEWPORT NEWS ARE PRODUCING FREQUENT LIGHTNING... AT 740 PM...THUNDERSTORMS AROUND NEWPORT NEWS AND NORTHERN ISLA OF WIGHT COUNTY...WERE MOVING EAST AT 15 MPH. THESE STORMS WILL MOVE INTO THE HAMPTON AREA BY 815 PM....AND INTO THE BAY BY 830 PM. THESE AREAS CAN EXPECT LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS TO 35 MPH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
VAZ048-049-061>063-069-071-072-050045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 748 PM EDT WED SEP 4 2002 ...SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD RICHMOND AND HANOVER... AT 745 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM NORTHERN KING WILLIAM COUNTY...TO FLUVANNA COUNTY...MOVING SOUTHEAST AT 20 MPH. THE STORMS WILL MOVIE INTO NORTHERN CUMBERLAND...GOOCHLAND...HANOVER AND POWHATAN COUNTIES THROUGH 830 PM. BY 830 PM...THE SHOWERS AND STORMS WILL APPROACH RICHMOND. WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
VAZ089-091>098-050145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 842 PM EDT WED SEP 4 2002 ...THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS AROUND HAMPTON ROADS THROUGH 930 PM... AT 842 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM SURRY TO ISLE OF WIGHT...NEWPORT NEWS...HAMPTON AND NORFOLK. ALL THE STORMS WERE MOVING SOUTHEAST AT 15 MPH. THE STORMS WILL CONTINUE TO AFFECT THE AREA THROUGH 930 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Few trees down in Drewrys Bluff area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321131, 5321132.